Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 13, 2017, 1:39 PM EDT for Berkshire County, Massachusetts; Columbia County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2017, 1:39 PM EDT (17:39 UTC)
- Expired
- Jul 13, 2017, 2:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Berkshire County, MA, Columbia County, NY
The radar
The Albany radar (KENX), 62 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
873
WUUS51 KALY 131739
SVRALY
MAC003-NYC021-131845-
/O.NEW.KALY.SV.W.0093.170713T1739Z-170713T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
139 PM EDT THU JUL 13 2017
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Southwestern Berkshire County in western Massachusetts...
Southern Columbia County in east central New York...
* Until 245 PM EDT
* At 139 PM EDT, a severe thunderstorm was located over Livingston,
or near Hudson, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees, and power lines.
* This severe thunderstorm will be near,
Ancram around 205 PM EDT.
Copake around 215 PM EDT.
Great Barrington around 240 PM EDT.
Other locations impacted by this severe thunderstorm include
Ancramdale, Weed Mines, Greenport Center, Burden, Churchtown,
Craryville, Newsboy Statue, Linlithgo Mills, Alander and Martindale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4208 7387 4225 7382 4226 7380 4220 7336
4205 7345 4205 7352 4198 7353
TIME...MOT...LOC 1739Z 282DEG 16KT 4216 7375
HAIL...1.00IN
WIND...60MPH
$$
KSL1 follow-up statement
454
WWUS51 KALY 131820
SVSALY
Severe Weather Statement
National Weather Service Albany NY
220 PM EDT THU JUL 13 2017
MAC003-NYC021-131845-
/O.CON.KALY.SV.W.0093.000000T0000Z-170713T1845Z/
Berkshire MA-Columbia NY-
220 PM EDT THU JUL 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHWESTERN BERKSHIRE AND SOUTHEASTERN COLUMBIA COUNTIES...
At 220 PM EDT, a severe thunderstorm was located over Copake, or 10
miles southwest of Great Barrington, moving east southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees, and power lines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4205 7373 4217 7376 4222 7366 4220 7336
4205 7345 4205 7352 4198 7353
TIME...MOT...LOC 1820Z 289DEG 17KT 4210 7351
HAIL...1.00IN
WIND...60MPH
$$
KSLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:40 AM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 13, 11:40 AM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1140 AM EDT Thu Jul 13 2017
.SYNOPSIS...
Waves moving along a stalled front will bring a continued
threat of showers and thunderstorms through Friday, along with
muggy conditions. Cooler and drier conditions are forecast for
Saturday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1140 AM EDT...A Flash Flood Watch has been issued for the
Mohawk Valley and Capital District southward in eastern NY and
the Berkshires and Litchfield Hills in western New England from
Noon to 9 PM today. This is the same area as yesterday. A large
area of rain with embedded convection (MCV) producing heavy
downpours across western/central NY late this morning will move
eastward into eastern NY and western New England this afternoon
into early evening. Rainfall rates of 1-2 inches per hour will
lead to rapid runoff and the potential for flash flooding.
Most of the Albany Forecast Area is not raining so lowered POPs
for a few hours to slight chance/chance. Minor changes to cloud
cover based on satellite. Next round of heavy rainfall quite
evident on radar as the next in a series of waves moves along a
stalled east-west front. Mid-Hudson Valley has cleared out and
temps have already risen to mid 80s so upped max temps in that
area to near 90. Latest HRRR shows little precip across our area
until blob of rain and thunderstorms over western New York
transits east.
Showers and thunderstorms are expected for as a stationary
front just north of the I-90 corridor slowly pushes
southeastward across the central/southern part of the region.
The front will impinge on the warm/moist air mass in place with
PWATs continuing to be anomalously high around +1 to +2 STDEV
with values in the 1.75 to 2+ inch range in most areas. SBCAPE
values will be around 1000-3000 J/Kg across areas mainly south
of Albany. 0-6 km shear forecast to be around 30-40 kt, so
multicell clusters will likely be the main convective mode with
some supercell structures with any discrete cells. The main
threats should be locally heavy rainfall, lightning, strong
gusty winds. Isolated tornadoes and large hail will also be
possible across southern areas. There is a Slight/Marginal Risk
for severe storms from around Albany southward, with the best
chance well into the warm sector ahead of the front. Local
flooding of urban/poor drainage locations may occur, with
isolated flash flooding. It will continue to be very warm and
muggy ahead of the front with lower to mid 80s for highs from
Albany south, but cooler 60s and 70s north and west.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
The front is expected to actually move through the entire area
this evening, but will then stall just to our south late
tonight, with waves of low pressure rippling along the
boundary. So will continue to mention high chance to likely pops
for additional showers and thunderstorms. Highest pops across
the southern half of the area, closest to the boundary. Will
continue to mention heavy rainfall in the forecast. Lows will be
in the mid 50s to mid 60s.
Despite being on the cool side of the front on Friday, the
boundary will start to slowly lift northward with continued
waves of low pressure along the front. This will result in yet
more showers for Friday. Will continue to mention chance of
thunderstorms as well, due to forecast elevated instability
despite stable low levels. Depending on where convective
elements develop, the threat for locally heavy rainfall may
persist on Friday. There is uncertainty with QPF for Friday,
which will depend on the eventual movement/position of the
front. Highs will only be in the 60s to lower 70s with plenty of
clouds around. Showers and storms could persist well into
Friday evening, before decreasing overnight as low pressure
finally moves east of the area. Lows Friday night will be in the
upper 50s to mid 60s.
Saturday...Lingering showers Saturday morning and afternoon with
perhaps some embedded thunder expected. Highs on Saturday will
be in the upper 60s to lower 80s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The long term period continues to look rather unsettled.
Saturday night...Any lingering showers Saturday evening will
give way to a brief drying trend Saturday night as a ridge of
high pressure briefly builds into the region.
Sunday through Tuesday...More unsettled weather is expected as
a cold front drops southeast out of eastern Canada and moves
through our region with a wave of low pressure on the leading
edge of the frontal boundary. This boundary may stall just to
our south keeping chances of showers in the forecast through
Tuesday. There will also be a chance of thunderstorms Sunday
through Tuesday mainly during the afternoon and early evening
hours.
Wednesday...GFS and ECMWF both suggesting a brief surface high
pressure and dry conditions on Wednesday but with precipitation
surrounding us to the north and South, it is tough to say if
there will be some lingering showers or not, so going with
slight chance as of now.
Temperatures throughout the period will be seasonable with
highs in the upper 60s to mid 80s Saturday and Sunday and mid
70s to upper 80s Monday through Wednesday, overnight lows are
expected to be in the mid 50s to upper 60s. Precipitation for
the period looks to be well above normal with an inch or more of
rain possible in many areas for the period of Saturday through
Wednesday.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
A stationary frontal boundary with several waves of convection
will continue to move across the region through Friday night.
Large area of precipitation now over western NY will reach TAF
sites between 17 and 19Z. Due to high low level moisture in
place, potential for IFR conditions with respect to CIGS could
be realized at times today in showers and storms, as the best
potential will be for KGFL, KPSF and KALB.
Winds will generally be light and variable less than 10 kts
outside of any convection. A light northwest to north wind
evolves through today.
Outlook...
Thursday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Friday: High Operational Impact. Likely SHRA...TSRA.
Friday Night: Moderate Operational Impact. Likely SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Low Operational Impact. Chance of SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
A frontal boundary will remain nearly stationary, wavering
southward today, then slightly northward by Friday. This
boundary will provide the focus for several rounds of showers
and thunderstorms through the end of the work week. Warm and
humid conditions through today, will give way to cooler
conditions on Friday.
&&
.HYDROLOGY...
A Flash Flood Watch has been issued for the Mohawk Valley and
Capital District southward in eastern NY and the Berkshires and
Litchfield Hills in western New England from Noon to 9 PM today.
This is the same area as yesterday. A large area of rain with
embedded convection producing heavy downpours across
western/central NY late this morning will move eastward into
eastern NY and western New England this afternoon into early
evening. Rainfall rates of 1-2 inches per hour will lead to
rapid runoff and the potential for flash flooding.
This evening through Friday, periods of showers and
thunderstorms will continue along a frontal boundary
oscillating through the area in a very moist air mass. Repeated
rounds of rainfall are possible, leading to significant runoff
in some locations, especially from I-90 southward. The front
will slowly lift back northward on Friday, with additional
showers and thunderstorms.
Current forecast calls for basin average rainfall of 1 to 3
inches, but locally higher amounts are likely within any
persistent/repeated thunderstorms over the next few days. Main
stem river flooding is currently not expected, but we will
continue to monitor trends. Localized urban and poor drainage
flooding is possible, with isolated flash flooding as well.
Mainly drier weather is expected over the weekend, although
isolated to scattered showers and thunderstorms cannot be ruled
out.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 9 PM EDT this evening for CTZ001-013.
NY...Flash Flood Watch until 9 PM EDT this evening for NYZ038>040-
047>054-058>061-063>066.
MA...Flash Flood Watch until 9 PM EDT this evening for MAZ001-025.
VT...None.
&&
SYNOPSIS...11/Thompson/JPV
NEAR TERM...SND/11/JPV
SHORT TERM...11/JPV
LONG TERM...Cebulko
AVIATION...SND/BGM/11
FIRE WEATHER...11/JPV
HYDROLOGY...11/JPVHazardous weather outlook, Jul 13, 12:04 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 1204 PM EDT Thu Jul 13 2017 CTZ001-013-MAZ025-NYZ058>061-063>066-141100- Northern Litchfield-Southern Litchfield-Southern Berkshire- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- 1204 PM EDT Thu Jul 13 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, the southern Berkshires of western Massachusetts, the eastern Catskills, mid Hudson Valley and Taconics of east central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Periods of showers and thunderstorms are likely this afternoon into this evening. There is a Slight Risk for thunderstorms to become severe. The main threats are damaging winds, frequent lightning and heavy rainfall. Isolated tornadoes and large hail are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional periods of showers and thunderstorms are likely through Friday. There is the continued potential for heavy rainfall and localized flooding of urban, poor drainage and low lying areas with isolated flash flooding as well. There is a marginal risk for severe thunderstorms on Friday for much of eastern New York. There is also a chance of thunderstorms Saturday through Tuesday mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Spotters are also requested to send rainfall reports as well as any reports of flooding to the National Weather Service. MAZ001-NYZ038>040-047>054-141100- Northern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- 1204 PM EDT Thu Jul 13 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the northern Berkshires of western Massachusetts, the Mohawk and Schoharie Valleys and Greater Capital District of east central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Periods of showers and thunderstorms are likely this afternoon into this evening. There is a Marginal Risk for thunderstorms to become severe. The main threats are damaging winds, frequent lightning and heavy rainfall. Isolated tornadoes and large hail are also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional periods of showers and thunderstorms are likely through Friday. There is the continued potential for heavy rainfall and localized flooding of urban, poor drainage and low lying areas with isolated flash flooding as well. There is a marginal risk for severe thunderstorms on Friday for much of eastern New York. There is also a chance of thunderstorms Saturday through Tuesday mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Spotters are also requested to send rainfall reports as well as any reports of flooding to the National Weather Service. NYZ032-033-041>043-082>084-VTZ013>015-141100- Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren- Northern Washington-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 1204 PM EDT Thu Jul 13 2017 This Hazardous Weather Outlook is for the western and southern Adirondacks and Lake George Saratoga Region of east central New York, and southern Vermont. .DAY ONE...This Afternoon and Tonight. Periods of showers and thunderstorms are likely this afternoon into this evening. There is the continued potential for heavy rainfall and localized flooding of urban, poor drainage and low lying areas with isolated flash flooding as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional periods of showers and thunderstorms are likely through Friday. There is the continued potential for heavy rainfall and localized flooding of urban, poor drainage and low lying areas with isolated flash flooding as well. There is a marginal risk for severe thunderstorms on Friday for much of eastern New York. There is also a chance of thunderstorms Saturday through Tuesday mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are requested to send rainfall reports as well as any reports of flooding to the National Weather Service.
In the hours before
Special weather statement, Jul 13, 1:34 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Albany NY
134 PM EDT THU JUL 13 2017
NYZ060-061-131815-
Eastern Columbia-Western Columbia-
134 PM EDT THU JUL 13 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN COLUMBIA COUNTY...
At 134 PM EDT, a strong thunderstorm was located over Livingston, or
near Catskill, moving east at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Ancram around 200 PM EDT.
Copake around 210 PM EDT.
Other locations impacted by this storm include Ancramdale, Weed
Mines, Burden, Churchtown, Craryville, Linlithgo Mills, North
Hillsdale, Martindale, Copake Falls and Hillsdale.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4209 7387 4223 7380 4224 7376 4224 7345
4209 7351 4207 7350 4205 7351 4204 7352
4203 7352 4198 7354
TIME...MOT...LOC 1734Z 282DEG 16KT 4216 7376
KSLThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:43 AM EDT | Flash Flood Watch | ALY | Berkshire | 6 hr |
| Jul 13, 2:24 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 66 min |
| Jul 13, 2:54 PM EDT | Special Weather Statement | ALY | Berkshire | 51 min |
| Jul 12, 8:14 PM EDT | Areal Flood Advisory | ALY | Warren | 2 hr |
| Jul 12, 8:50 PM EDT | Special Weather Statement | ALY | Warren | 55 min |
| Jul 12, 9:22 PM EDT | Areal Flood Advisory | ALY | Saratoga, Warren | 113 min |
| Jul 12, 10:40 PM EDT | Special Weather Statement | ALY | Herkimer | 65 min |
| Jul 12, 10:48 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 57 min |
| Jul 12, 11:02 PM EDT | Tornado Warning | ALY | Hamilton, Herkimer | 26 min |
| Jul 12, 11:39 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Saratoga, Warren | 47 min |
| Jul 13, 12:28 AM EDT | Special Weather Statement | ALY | Saratoga, Washington | 47 min |
| Jul 13, 2:11 AM EDT | Special Weather Statement | ALY | Fulton | 64 min |
| Jul 13, 5:13 AM EDT | Special Weather Statement | ALY | Schoharie | 32 min |
| Jul 13, 1:34 PM EDT | Special Weather Statement | ALY | Columbia | 41 min |
| Jul 13, 1:44 PM EDT | Special Weather Statement | ALY | Greene | 46 min |
| Jul 13, 2:25 PM EDT | Areal Flood Advisory | ALY | Columbia | 3 hr |
| Jul 13, 3:13 PM EDT | Special Weather Statement | ALY | Dutchess | 47 min |
| Jul 13, 3:17 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 58 min |
| Jul 13, 3:53 PM EDT | Special Weather Statement | ALY | Putnam | 37 min |
| Jul 13, 3:58 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 62 min |
| Jul 13, 3:59 PM EDT | Special Weather Statement | ALY | Putnam | 31 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.